Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal, a process called hemolysis.
Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs
In some cases, a drug can cause the immune system to mistake your own red blood cells for foreign substances. The body responds by making antibodies then against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.
Drugs that can cause this type of hemolytic anemia include:
Cephalosporins (a class of antibiotics) -- most common cause
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Penicillin and its derivatives
A rare form of the disorder is hemolytic anemia from a lack of glucose-6 phosphate dehydrogenase (G6PD). In this case, the breakdown of red blood cells is due to a certain type of stress in the cell.
Drug-induced hemolytic anemia is rare in children.
Jager U, Lechner K. Autoimmune hemolytic anemia. In: Hoffman R, Benz EJ Jr, Silberstein LE, Heslop HE, Weitz JI, eds. Hematology: Basic Principles and Practice. 6th ed. Philadelphia, PA: Saunders Elsevier; 2012:chap 44.
Price EA, Schrier SL, Extrinsic nonimmune hemolytic anemias. In: Hoffman R, Benz EJ Jr, Silberstein LE, Heslop HE, Weitz JI, eds. Hematology: Basic Principles and Practice. 6th ed. Philadelphia, PA: Saunders Elsevier; 2012:chap 45.
Yi-Bin Chen, MD, Leukemia/Bone Marrow Transplant Program, Massachusetts General Hospital. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.